Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 290, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 16, 2017, 5:29 PM CDT for Beckham County, Greer County, Harmon County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2017, 5:29 PM CDT (22:29 UTC)
- Expired
- May 16, 2017, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.75 in
- Wind
- 70.0 mph
Counties Beckham County, OK, Greer County, OK, Harmon County, OK
The radar
The Altus AFB radar (KFDR), 95 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:54 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:16 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 16, 2:16 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Norman OK 216 PM CDT Tue May 16 2017 .DISCUSSION... We are getting the package out early as things will start getting busy before too long. As as been discussed for days, a severe weather event is setting up for this evening, and storms have already formed on the dryline in the Texas panhandle. Expected isolated to widely scattered storms along the dryline this evening moving into western sections of the area. Supercells will be likely. The airmass will be conducive to tornado potential as well, especially in the far west. High-resolution models weaken these storms by mid-late evening as they move northeast, but am somewhat skeptical how fast these initial storms will diminish. Regardless, also expect a second wave of storms to form out west in the mid-late evening. This wave of storms will likely be more widespread and perhaps become a linear system as they spread east and northeast. Severe weather will continue to be possible with these storms overnight. We will see a break in the thunderstorm activity on Wednesday as the initial wave moves northeast of the area. But alas, this respite will be short-lived as the next longwave trough approaches the area. Severe storms will again be possible Thursday and Friday. The cold front associated with this system moves through the area overnight Friday night and Saturday morning with cooler weather moving in. But the we will continue to have broad troughing in the Plains, so precipitation chances will persist into next week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 83 63 85 / 70 10 10 30 Hobart OK 59 86 58 87 / 70 0 0 40 Wichita Falls TX 63 89 64 89 / 70 0 0 40 Gage OK 57 82 55 85 / 50 0 0 20 Ponca City OK 64 83 61 85 / 60 20 0 20 Durant OK 68 86 70 86 / 50 20 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, May 16, 12:05 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1205 PM CDT Tue May 16 2017 OKZ004>048-050>052-TXZ083>090-171715- Harper-Woods-Alfalfa-Grant-Kay- Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma- Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon- Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray- Pontotoc- Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan- Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1205 PM CDT Tue May 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms for portions of western Oklahoma and western sections of north Texas. There is also a slight to enhanced risk over a broader area of central and western Oklahoma and western north Texas. Location... The moderate risk is west of a line from Freedom Oklahoma to Seiling to Clinton to Altus Oklahoma to Crowell Texas. East of the moderate risk area, there are slight and enhanced risks of severe weather west of a line from Stroud to Pauls Valley to Ardmore, and also includes the remainder of the western section of north Texas. There is a marginal risk of severe storms across southeast Oklahoma. Timing... The most likely time for severe weather is 5 PM through sunrise Wednesday morning. Impacts... Hail up the size of tennis balls and thunderstorm wind gusts over 70 mph will be the primary threats. Tornadoes will also be possible, especially across the moderate risk area of far western Oklahoma and western north Texas. Discussion... Scattered thunderstorms are expected to develop this afternoon near a dry line in the eastern Texas panhandle, then move northeast into western Oklahoma and western north Texas late this afternoon and this evening. Instability will be high and wind shear will be sufficient to produce supercell thunderstorms with the associated risk of large hail, damaging winds and the possibility of tornadoes. The highest potential of severe weather will be across the moderate risk area. Another round of thunderstorms is expected to develop across the eastern panhandles or western sections of Oklahoma and north Texas late this evening. These thunderstorms will likely develop into a line of storms that moves northeast and east across much of the area overnight. This line of storms will be capable of producing damaging winds and hail with the severe weather potential persisting through the overnight hours. Spotter and Emergency Management Statement... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations late this afternoon and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms may linger into the morning hours Wednesday before moving out of the area. Storm chances return on Thursday and will persist at times through the weekend and into Monday. Severe weather will be possible Thursday and Friday. .Heavy Rainfall... There is a potential for high rain totals late Thursday through Friday night, mainly over south-central and southeast Oklahoma. If you live in an area that is prone to flash flooding, pay close attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 16, 5:16 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 516 PM CDT TUE MAY 16 2017 OKZ014-021-033-034-162245- Harmon OK-Roger Mills OK-Beckham OK-Greer OK- 516 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon... southwestern Roger Mills...western Beckham and northwestern Greer Counties Until 545 PM CDT... Storms capable of producing tornadoes were located in the Texas panhandle. One storm was located southwest of Wheeler and the other located northwest of Wellington at 515 pm. The storms were moving northeast at 35 MPH. These storms will move into western Oklahoma before 6 PM. Severe weather is likely with these storms as they move into Oklahoma and there is a high probability that tornado warnings will be issued. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the situation closely. Be ready to act quickly if a warning is issued or if storms threaten you. && LAT...LON 3573 10000 3584 9984 3496 9976 3489 10000 TIME...MOT...LOC 2214Z 229DEG 32KT 3536 10035 3493 10027 ..speg.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:16 PM CDT | Special Weather Statement | OUN | Beckham | 29 min |
| May 16, 5:45 PM CDT | Special Weather Statement | OUN | Roger Mills | 30 min |
| May 16, 5:48 PM CDT | Tornado Warning | OUN | Beckham, Greer, Harmon | 27 min |
| May 16, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 51 min |
| May 16, 5:55 PM CDT | Tornado Warning | OUN | Roger Mills | 50 min |
| May 16, 6:13 PM CDT | Tornado Warning | OUN | Beckham, Greer | 47 min |
| May 16, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Ellis, Roger Mills, Woodward | 66 min |
| May 16, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 47 min |
| May 16, 6:44 PM CDT | Tornado Warning | OUN | Custer, Dewey, Ellis, Roger Mills | 46 min |
| May 16, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 42 min |
| May 16, 6:54 PM CDT | Tornado Warning | OUN | Beckham, Washita | 51 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.